Mathematics Stack Exchange is a question and answer site for people studying math at any level and professionals in related fields. Join them; it only takes a minute:

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top

Does anyone know a reference for the solution of the generalized derangement problem via Laguerre polynomials? The Wikipedia article here says that this is an application of inclusion-exclusion, but I don't see how.

This formula was used by joriki in a nice MSE answer here.

The article below solves the generalized derangement problem with inclusion-exclusion, but without Laguerre polynomials.

Reference: Finn F. Knudsen and Ivar Skau, "On the Asymptotic Solution of a Card-Matching Problem", Mathematics Magazine 69 (1996), 190-197.

share|cite|improve this question
There's a related article in a recent issue of Mathematics Magazine that may interest you. See the Kayll reference in my blog post here. – Mike Spivey Dec 9 '11 at 22:15
@Mike Thanks for this, it looks like an interesting paper. – Byron Schmuland Dec 10 '11 at 1:20
up vote 7 down vote accepted

The result is due to

J. Gillis and S.Even, "Derangements and Laguerre polynomials", Mathematical Proceedings of the Cambridge Philosophical Society, Volume 79 / Issue 01, pp 135 - 143.

Link to the article: DOI:10.1017/S0305004100052154

share|cite|improve this answer
Perfect! Thanks very much. – Byron Schmuland Dec 9 '11 at 20:20
I added this as a reference in the Wikipedia article. – joriki Dec 27 '11 at 15:47
The paper is placed in a wider context in this paper on rook polynomials. – joriki Dec 27 '11 at 15:55

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.